How to quit Paxil & is there hope after taking it so long?
I have been on Paxil for over 10 yrs and though i've gone up and down on it, i have maintained around 40 mg for the last few yrs now.
I was first prescribed (after alternatives which failed as I was being treated for panic attacks and not for what was actually causing the panic attacks) after I had been hospitalized at 25 with major depression which led to horrible panic attacks, panic disorders, agoraphobia, insomnia and ultimately, suicidal idealization due to, what I believe, was the feeling that this was only getting worse and I saw no way out of it.
Several things had factored into my breakdown at that time, after years of reflection and seeing psychiatrists on and off, it was most likley attributed to the following: having just moved across the country the yr before, marrying the first man I'd ever had an adult r'ship with (I was a virgin til 23 due to extreme fear and embarassment, fear of rejection, fear of intimacy). We were an immed family with his 13 yr old son (that he had custody of since his wife had passed away yrs earlier). I'd changed careers. I had no support system around. There were money stressors and 911 had just happened.
It was my 25th bday and I literally had my first and biggest Panic Attack while at work on that day. I thought I was dieing...I couldn't rationalize what it was. I only had an innate need to keep it a secret and not alert anyone to how I felt. i kept running to the bathroom...my mind was racing, I thought it might be an allergice reaction to a poppy seed muffin; I thought i was having a heart attack. i was sweating, my heart was racing, i was dizzy, i felt dissassociated from everything around me. The muscles in my neck drew up so tight they were burning, my head was pounding, I couldn't catch my breath...
At any rate, after many hospital/doctor visits and many sleepless nights, gripping fear, sobbing, I was emmitted to a private hospital for evaluation. I was put on paxil for the first time and weened off my other non-effective meds.
Slowy, I started to wake up from this darkness, this hell that I thought I would always endure and that when I saw people laughing, all I could think when I wasn't freaking out inside from panic torture, was that I'd never know what it was to be happy again.
Well luckily I slowly did. After I reached a therapeutic dose, I found the paxil wasn't enough to keep me from my OCD, my negative thoughts, my sometimes emotional outbursts and crying jags and my panic. So a doc then prescribed me Lamictal, an anti seizure med also known to work in conjuction with an antidepressant to assist in stablizing mood disorders. It did help. Along with a mild valium for when i have a really tough time, esp around the week or two before my cycle.
So thru the yrs I just felt this sort of relief that I wasn't in that place anymore, I could work again, function again, find my smile again.
Fast frwrd yrs later and here I am in my mid-30's and I'm now thinking more and more about wanting to settle down and have a baby or two.
While i am not ready to run out and do this tomorrow, I know the window of opportunity, while I'm healthy, needs to be seized.
So after reading several warnings about paxil effects on pregnancy and having a boyfriend who of course and rightly so, will not think at all about our getitng even an accidental pregnancy (I"m with him on this, we are very careful) at this point, until I come off the paxil, i just don't want to risk the fetus/baby's health.
Now, my worry is that I have been on this so long, will I be able to function without it?
Will my brain know how to go back to depending on it's own chemicals to produce what it needs to keep me stable?
How can I begin to ween?
I have a very very bad episode a couple times trying to come off paxil in the past and I"m sure it was b/c I was doing it too fast. I had a doc that was impatient and really didnt guide me thru the process. So i've always just gone back to it. I know now that I must come off or come nearly off of it if i want to not only get healthy and lose the weight it's def helped put on my body over the yrs, but so that i do not pose a risk to my future baby.
Another thing, I came off a med prior to summer by the name of Ambian. For anyone that has ever taken this, you may very well know that going cold turkey off this "sleep aid" med can make you nearly insane and/or homicidal.
I had no idea that taking even just 10 mg for sleep would have thru me into a major withdrawal that had me in a dangerous tail spin. For over a month, I was sobbing on/off, having panic attacks so bad I was trying to run away, having blurred vision and zig/zag lines in one of my eyes, heart pounding in my ears, cold sweats, nausea, diarrhea, awful thoughts...I mean, I was right back to how i felt when I was 25 and thought I was going insane then! After finding a forum on this, I found out this sleep aid is actually a very low dose of an anti-psychotic. Well I will post about this in another thread in case there is anyone trying to come off this med and need help.
Right now, my main concern is what I've asked above. I am at 40 mg now, I have weened in the last 8 days to 30mgs and have so far had very mild side effects: ie, some dizziness, some panic quickly gotten under control, some mania/feeling like i have to be moving, talking fast, sleeplessness at night and food cravings. Also nausea and unable to go to the restroom (constipation for days) then suddenly have severe stomach cramps and diarrhea for a day or two.
So that's 8 days. I will wait a month and then I'll go to 25 mg. again, I have the lamictal to help, so i'm counting on it to help ease this to some extent.
Any advice? I will keep updating as I go...
I wish everyone the best of luck and continued sharing of what has and hasn't worked so that we can all help get ea other through this.
I did very well on Paxil too, other then gaining weight. It really helped my anxiety and depression. The reason I went off it was because it quit working after so many years. I did a very slow taper with the help of my Dr. I would recommend you doing this too. If your Dr tries to push you to quit to fast let him/her know.
It's hard to say if your depression and anxiety will come back. Many things have changed in your life since you started this med. It all sounds like good things.You will need to keep your stress levels under control, I do know that.
There are a couple of antidepressants that may be safe during pregnancy. Talk to your Dr about this.
We'll be here to support you through this.
TY for the great advice remar. I am hopeful and way better prepared after having quit that stupid ambian. When I hear that anyone is taking that, I caution them openly about the side effects of quitting that cold turkey.
Years ago when i tried coming off my paxil and switching to Lexapro within 2 wks, I had a major meltdown and ended up in the ER in the middle of the night, really having no idea that it was from the severe withdrawal hitting me all at once. I had other stressful factors during that time, but honestly thought by replacing it, I would be safe from side effects. It scared the living daylights out of me and put me all the way back to square 1.
So for sure, I will be very very careful.
My plan this time is to stay on the 30mg from the 40mg, which I've now been doing for 3 wks. My goal is by Mar 1st, I start to taper to 25-28mg, which will mean i have to cut my paxil into slivers, but I'm willing to do this, no matter how ineffective it might seem or look to me or others.
Again, ty so much for your feedback and support!
I'll keep posting.
I think it really helps to taper very slowly. It can be a pain to cut those pills in to little pieces, I know. It's worth it though. Hang in there, okay. It sounds like you're doing a great job with your taper.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.